Heavy Snow, Sawyer
- When
- December 9, 10:00 AM CST to December 10, 4:00 PM CST
- Where
- Sawyer forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.880, -91.145 (the zone’s center; the record gives no point)
Heavy snow fell over northern Wisconsin. Loretta and Winter each had almost 9 inches of snow, while a spotter five miles southwest of Phillips reported 11 inches of snowfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Heavy snow fell over northern Wisconsin. Loretta and Winter each had almost 9 inches of snow, while a spotter five miles southwest of Phillips reported 11 inches of snowfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 9, 4:31 AM CST, 5 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 431 AM CST TUE DEC 9 2003 .DISCUSSION...FORECAST FOCUS IS ON PATH OF HEAVIEST SNOW AND AMOUNTS. MODELS IN BETTER AGREEMENT...AND COMPROMISE WAS USED AGAIN...BUT LEANED TOWARD THE GFS SOLUTION. AREA OF LIGHT TO MODERATE SNOW HAS BEEN MOVING STEADILY NORTHEAST THIS MORNING FROM SOUTH DAKOTA ACROSS SOUTHERN MINNESOTA. STRONG LOW PRESSURE IN THE SOUTHERN PLAINS SHOULD MOVE NORTHEAST TODAY AND INTO ILLINOIS TONIGHT. MODELS ARE IN DECENT AGREEMENT THROUGH 30 HOURS...ALTHOUGH GFS IS 5MB STRONGER WITH THE LOW AT 12Z WED. THEY BEGIN TO DIVERGE AFTER 30 HOURS...WITH ETA QUICKER MOVING THE LOW NORTHEAST...BUT MODELS DO TAKE A SIMILAR TRACK. GOOD FORCING TO AFFECT CWA TODAY AND TONIGHT AS 700MB FRONTOGENESIS MOVES OVER NORTHWEST WISCONSIN THIS AFTERNOON AND TONIGHT. NICE THERMAL GRADIENT OVER WISCONSIN AT 700MB TODAY AND TONIGHT. HAVE ISSUED A SNOW ADVISORY FOR MOST OF WISCONSIN COUNTIES TODAY AND TONIGHT AS FRONTOGENESIS AND ISENTROPIC LIFT AFFECT THAT AREA. 600MB TEMPERATURES GET INTO FAVORABLE AREA FOR SNOW PRODUCTION AS WELL TONIGHT. BASED ON FORECAST QPFS FROM MODELS AND HPC...WE HAVE FORECAST 4-7 INCHES IN ADVISORY AREA. SOME LOCALES...MAINLY MAY BE NEAR WARNING CRITERIA...BUT EXPECT A LONG DURATION EVENT. PRICE COUNTY WOULD BE MOST LIKELY TO GET WARNING CRITERIA. FORCING WEAKENS DURING THE DAY WEDNESDAY AND EXPECT SNOW TO DECREASE FROM WEST TO EAST THROUGH NORTHWEST WISCONSIN. COLDER AIR SETTLES IN...ESPECIALLY WEDNESDAY AND WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS IN BEHIND THE LOW. LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY...WITH ADDITIONAL ACCUMULATIONS LIKELY. AS HIGH PRESSURE BUILDS IN LATER THURSDAY...EXPECT THE WIND TO BACK AND DRIER AIR TO MOVE OVER THE LAKE DECREASING THE POTENTIAL FOR THE SNOW SHOWERS. USED A COMPROMISE OF MOS TEMPERATURES. && .DLH...WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...SNOW ADVISORY TODAY AND TONIGHT FOR WIZ002>004-006>009. MELDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CST TUE DEC 9 2003 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101330- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 730 AM CST TUE DEC 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT SNOW WILL FALL OVER NORTHWEST WISCONSIN AND EXTREME EASTERN MINNESOTA...MAINLY SOUTH OF DULUTH. SNOW ACCUMULATIONS TODAY WILL RANGE FROM 1 TO 3 INCHES IN PINE COUNTY...TO 2 TO 5 INCHES ACROSS NORTHWEST WISCONSIN. THE SNOW WILL CONTINUE TONIGHT...MAINLY IN NORTHWEST WISCONSIN...WITH ANOTHER 1 TO 3 INCHES POSSIBLE...BRINGING TOTALS TO 4 TO 7 INCHES BY MORNING. A SNOW ADVISORY HAS BEEN ISSUED FOR ALL OF NORTHWEST WISCONSIN EXCEPT DOUGLAS COUNTY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LIGHT SNOW WILL CONTINUE WEDNESDAY...MAINLY EAST OF A CORNUCOPIA TO HAYWARD LINE. ANOTHER 1 TO 2 INCHES IS POSSIBLE...MAINLY IN THE MORNING. VERY COLD AIR WILL MOVE INTO THE NORTHLAND WEDNESDAY AND WEDNESDAY NIGHT...BRINGING MUCH COLDER AIR TO THE NORTHLAND. THIS COLD AIR WILL CAUSE LAKE EFFECT SNOW SHOWERS ALONG THE SOUTH SHORE OF LAKE SUPERIOR WEDNESDAY NIGHT INTO FRIDAY. ADDITIONAL SNOW ACCUMULATIONS WILL BE LIKELY THEN...WITH THE BEST CHANCE WEDNESDAY NIGHT INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTERS ARE URGED TO CALL IN ANY SNOWFALL REPORTS TODAY INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331068, 5331171.